Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 17, 2018, 8:29 PM CDT for Houston County, Madison County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2018, 8:29 PM CDT (01:29 UTC)
- Expired
- Mar 17, 2018, 9:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Houston County, TX, Madison County, TX
The radar
The Ft Hood radar (KGRK), 154 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 9:00 PM CDT | HAIL 1 | 3 Nne Midway, TX | PUBLIC REPORT OF QUARTER SIZED HAIL TO KBTX. |
| Mar 17, 9:00 PM CDT | HAIL 1 | 3 Nne Midway, TX | PUBLIC REPORT OF QUARTER-SIZED HAIL WAS SENT TO KBTX. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772
WUUS54 KHGX 180129
SVRHGX
TXC225-313-180215-
/O.NEW.KHGX.SV.W.0003.180318T0129Z-180318T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
829 PM CDT SAT MAR 17 2018
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Southwestern Houston County in southeastern Texas...
Northern Madison County in southeastern Texas...
* Until 915 PM CDT.
* At 829 PM CDT, a severe thunderstorm was located 13 miles southwest
of Centerville, or 14 miles northwest of Madisonville, moving east
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Houston and northern Madison Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3120 9568 3099 9564 3101 9614 3107 9605
3107 9601 3109 9598 3109 9577 3114 9577
3116 9573 3120 9575
TIME...MOT...LOC 0129Z 269DEG 24KT 3108 9609
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
495
WWUS54 KHGX 180148
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
848 PM CDT SAT MAR 17 2018
TXC225-313-180215-
/O.CON.KHGX.SV.W.0003.000000T0000Z-180318T0215Z/
Houston TX-Madison TX-
848 PM CDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN HOUSTON AND NORTHEASTERN MADISON COUNTIES...
At 847 PM CDT, a severe thunderstorm was located 9 miles north of
Madisonville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public report 1 inch hail near I-45 and OSR.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Houston and northeastern Madison Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3120 9568 3099 9564 3103 9600 3107 9603
3107 9601 3109 9598 3109 9577 3114 9577
3116 9573 3120 9575
TIME...MOT...LOC 0147Z 258DEG 26KT 3109 9592
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:50 PM CDT, 39 minutes earlier.
Area forecast discussion, Mar 17, 7:50 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 750 PM CDT Sat Mar 17 2018 .AVIATION... Onshore flow continues to bring in moisture and low clouds. Pattern the last few nights should still hold with MVFR ceilings this evening lowering throughout the early morning hours prior to sunrise. Showers and thunderstorms riding along the north side of an upper level speed max from Canton to Fairfield to north of CLL 35 miles to near Bastrop...should continue to track eastward but are running out of daylight and waning instability. A second line of storms following in the wake of the first and this line may get close to CLL area and will carry TEMPO at CLL 2-3z but this may need adjusting. Storms may just hold together long enough to reach UTS but thinking at this point probably just showers if so. This could leave a rain cooled boundary and some wet ground that could feed back to help produce fog across the northern areas and will be monitoring this closely overnight. Toward the coast expect sea fog to return tonight and may become dense around GLS-BYY area again mainly after 05z. Watching an area of lower clouds well out in the Gulf that should continue spread toward the area for Sunday afternoon and play havoc with any mixing out of MVFR ceilings. S/W moving through Sunday will bring a weak surface boundary into the area and will likely act as a focus for showers and thunderstorms mainly afternoon across the area. For now will carry a mix of VCSH/VCTS 20z Sun through 01z Monday. 45 && .PREV DISCUSSION... /ISSUED 351 PM CDT Sat Mar 17 2018/ DISCUSSION... Another warm and humid day across SE TX. GLS is within one degree of tying a record high temperature. Clouds have been slow to clear this afternoon but with another hour or so of heating, it'll still be possible to generate some showers. An upper level disturbance over Central Texas will move east tonight and this feature will generate scattered showers and thunderstorms over mainly the northern third of SE TX. The best chance for storms over the north will be between 9 PM and 2 AM. SPC has brought slight risk for severe storms into the CWA. The 12z ARW and NMM are more aggressive with precipitation working its way into the northern zones tonight. Still have some significant concerns that strong capping will limit the convective potential. Areas to the south, including the city of Houston, feel capping will hold and only weak showers will be possible tonight. Water temps have warmed a few degrees since yesterday but SREF ensembles still show some potential for sea fog tonight and will continue to mention fog near the coast and over the coastal waters. On Sunday, capping should limit precipitation to just some weak showers in the morning but fcst soundings show the cap weakening between 18-21z, convective temps in the lower 80s and PW values increasing to 1.55 inches. SE TX will also lie in weak RRQ by afternoon and this feature might provide enough lift to generate some afternoon shra/tsra. A dry line or surface trough will move though SE TX on Sunday night and skies will begin to clear from west to east. The drier air will allow for some cooler temps over the western half of the CWA. On Monday, drier air in place will allow for a large diurnal range in temperatures and high temps will warm into the lower 80's. RH values will plummet with the warm daytime temps and dew points in the 30's. Min RH values will probably fall into the teens and W-NW winds will be around 15 mph with higher gusts. Elevated fire weather conditions will be possible on Monday and a Red Flag Warning may be required. Elevated fire weather conditions will remain possible on Tuesday as a secondary surge of cooler air filters into the region. Winds look a bit higher on Tuesday but temperatures look cooler and RH looks a bit higher. High pressure will build into Texas on Tuesday and settle over SE TX by Wednesday morning. This feature will bring clear skies, low humidity and seasonal temperatures. The high moves east on Wednesday and onshore winds will return by Wednesday night with onshore winds continuing into next weekend. A subtle warm up will begin on Thursday with temps again in the lower 80s by next weekend as weak upper level ridging develops over northern Mexico. 43 MARINE... A primarily weak onshore flow will prevail through the remainder of the weekend. Periods of sea fog will turn tonight with areawide visibilites dropping to 3 miles or under...locally around a mile...through the Sunday morning hours across the nearshore Gulf waters...bays and local intercoastal waterways. A weakened onshore pressure gradient downstream of a developing western Texas surface trough tomorrow will keep south to southwest winds under 10 knots. As Monday's weak cold front enters central Texas...southwesterlies will pick up a bit as they turn brief west-northwest late in the day but no significant impact will be felt by this frontal passage. A secondary frontal passage early Tuesday morning will veer winds around to northwest and strengthen them to sustained Caution levels...Advisory in gust...through Wednesday morning. Backing high pressure moving into the lower Mississippi River Valley will swing winds around to onshore by late day Wednesday. 31 FIRE... The passage of two cold fronts...both on Monday and then on Tuesday...will advect in a much drier regional air mass. Antecedent conditions will be of moderate fire weather danger as northern county 100 hour fuel moisture (grasses) is around 15% or slightly under. Northerly winds will be slightly stronger on Tuesday while...with relatively cooler ambient temperatures...relative humidities may be slightly higher. Thus...Monday afternoon's lowest %RHS are out-of-phase with Tuesday's stronger winds behind a reinforcing cool front. Considering all of this there will be an elevated wildfire risk within 48 hours of this discussion. 31 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 67 84 60 80 49 / 50 30 20 0 0 Houston (IAH) 68 84 68 83 53 / 20 30 30 10 0 Galveston (GLS) 69 78 69 80 58 / 10 20 20 10 0 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...41 Aviation/Marine...45
Hazardous weather outlook, Mar 17, 3:14 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 314 PM CDT Sat Mar 17 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-182015- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 314 PM CDT Sat Mar 17 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms will be possible tonight north of a Bryan to Livingston line as a weak upper level disturbance moves across the state. The primary severe weather hazard will be large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dry air will move into Southeast Texas on Monday and humidity levels will fall below 20 percent. Elevated fire weather conditions will be possible as west winds increase to 15 to 20 mph. Elevated fire weather conditions will remain possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be be possible late this evening. GMZ330-335-350-355-370-375-182015- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 314 PM CDT Sat Mar 17 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Sea fog will be possible and visibility could drop below a mile at times. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sea fog will be possible and visibility could drop below a mile at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 17, 8:07 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
807 PM CDT SAT MAR 17 2018
TXZ163-176-180215-
Madison TX-Houston TX-
807 PM CDT SAT MAR 17 2018
...SPECIAL WEATHER STATEMENT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Centerville, or 17 miles northwest of
Madisonville, moving east at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Crockett, Austonio, Lovelady and Latexo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Houston County Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Texas.
LAT...LON 3127 9524 3107 9545 3099 9617 3107 9605
3109 9598 3109 9577 3114 9577 3116 9573
3121 9575 3123 9573 3127 9573 3132 9566
3134 9566 3135 9568 3136 9566 3137 9569
3139 9569 3149 9539
TIME...MOT...LOC 0106Z 251DEG 28KT 3111 9613The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:07 PM CDT | Special Weather Statement | HGX | Houston | 68 min |
| Mar 17, 9:06 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Trinity, Walker | 39 min |
| Mar 17, 9:40 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Trinity, Walker | 35 min |
| Mar 17, 9:44 PM CDT | Special Weather Statement | HGX | Houston | 46 min |
| Mar 17, 9:48 PM CDT | Special Weather Statement | HGX | Burleson | 57 min |
| Mar 17, 10:13 PM CDT | Special Weather Statement | HGX | Houston | 47 min |
| Mar 18, 12:14 AM CDT | Marine Dense Fog Advisory | HGX | 10 hr | |
| Mar 18, 2:44 PM CDT | Fire Weather Watch | HGX | Austin, Brazos, Burleson, Grimes, Madison, Waller and 1 more | 14 hr |
| Mar 18, 4:33 PM CDT | Special Weather Statement | HGX | Burleson | 27 min |
| Mar 18, 4:44 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 46 min |
| Mar 18, 4:57 PM CDT | Special Weather Statement | HGX | Brazos | 48 min |
| Mar 18, 5:03 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Madison | 42 min |
| Mar 18, 5:29 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Washington | 31 min |
| Mar 18, 5:37 PM CDT | Special Weather Statement | HGX | Burleson | 23 min |
| Mar 18, 5:46 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Houston, Madison, Walker | 44 min |
| Mar 18, 5:49 PM CDT | Severe Thunderstorm Warning | HGX | Burleson | 26 min |
| Mar 18, 6:01 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes | 29 min |
| Mar 18, 6:23 PM CDT | Special Weather Statement | HGX | Burleson | 37 min |
| Mar 18, 6:29 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Polk, San Jacinto, Trinity, Walker | 46 min |
| Mar 18, 6:33 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Washington | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.